Cancer Treatment - Blood Clots / Bruising and Chemotherapy
The side effects of chemotherapy depend on the type of chemotherapy and the amount given. Anticipating and managing side effects can help to minimize them and provide the best possible experience for the person receiving chemotherapy.
How does chemotherapy cause blood clots and bruising?
Platelets are the blood cells that help stop bleeding by clotting your blood. Chemotherapy can affect the bone marrow, where platelets are produced. If your blood has a platelet deficiency, you may bleed or bruise more easily than usual, even without an injury.
Bleeding is considered a potentially life-threatening side effect. The National Cancer Institute (NCI) recommends consulting your physician right away if you experience any of the following symptoms:
- unexplained or unexpected bruising
- small, red spots under the skin
- bleeding from your gums
- bleeding from your nose
- reddish or pinkish urine
- black or bloody bowel movements.
- unusual vaginal bleeding
- headaches or changes in vision
- a warm or hot area on an arm or leg
- feeling very sleepy or confused
How can I prevent problems if my platelet count is low?
Consider the following tips to prevent problems due to a low platelet count:
- Do not take any vitamins, herbal remedies, or over-the-counter medications without first consulting your physician. Many of these products can affect platelet counts.
- Consult your physician before drinking any alcoholic beverages.
- Use a very soft toothbrush to clean your teeth.
- Avoid forcefully blowing your nose.
- Be careful not to cut or burn yourself. Use an electric shaver instead of a razor.
- Avoid contact sports and other activities that might result in injury.
- Consult your physician to determine if it is necessary for you to avoid sexual activity.
Click here to view the
Online Resources of Cancer Center
Disclaimer - This content is reviewed periodically and is subject to change as new health information becomes available. The information provided is intended to be informative and educational and is not a replacement for professional evaluation, advice, diagnosis or treatment by a healthcare professional. © 2009 Staywell Custom Communications.